Case Study: "Her face pulled to the left."
An interesting case study: The triage note reads possible stroke, facial droop and dizziness. The husband says, "Her face just pulled to the left."
It's 11:34 a.m. The triage complaint is listed as possible stroke, with dizziness and facial droop listed as secondary complaints. A fifty-six-year-old female still in her street clothes is partially curled up on her right side scrolling through her phone. Patti arrived six minutes ago via private vehicle, walked in from the parking lot, and was brought to the room in a wheelchair. She doesn't appear to be in any acute distress, moving freely while repositioning herself on the gurney, breathing easily, with good skin color, and strong fine motor skills going into the phone-work. Her husband is leaning back in his chair at the bedside with his left ankle crossed over his right knee, reading a magazine. Nothing in this room conveys a sense of urgency.
"The triage note says, 'possible stroke.' Can you tell me what happened today that brought you to the hospital?" I slide on a blood pressure cuff and a pulse oximetry clip as we talk.
"I've been having headaches for a couple of months. But they've been worse for maybe two weeks now. And I've had some dizziness too." Her facial movements are symmetrical. She speaks clearly, without difficulty. Her vital signs are all within normal limits.
"The note also says, 'facial droop'. Can you tell me about that?"
The husband takes over. "She was just sitting at the table after breakfast this morning about nine o'clock. The left side of her face kind of pulled to the left, and she was having a hard time talking. It happened twice, about ten minutes apart, and it only lasted for a minute or two both times. She's had seizures so we didn't know if it was a seizure or what? Her face just pulled to the left."
His description of pulling to the left doesn't sound like the "facial droop" described in the triage note. "Can you demonstrate how it looked to you?"
The husband uses the muscles in his left cheek to pull the left side of his mouth laterally toward his ear." The patient adds, "I was having a hard time swallowing and I couldn't talk."
"Any new or different medications recently?"
"No," they say in unison, shaking their heads.
About an hour later, we have normal findings on her EKG, chest x-ray, CBC, CMP and coagulation labs. Her repeated vital signs are also normal, and she's in a sinus rhythm with no ectopy on the monitor. She breezed through her NIH stroke scale with no neuro deficits. I'm headed to the room to let them know her CT has been read as "no acute intracranial findings." Intuitively, the husband's recreation of her face pulling to the side is still dogging me when he suddenly bursts through the privacy curtain, running toward me. "She's doing it again."
Patti's sitting up at a ninety-degree angle, gripping both side rails. She's clearly anxious now; her eyes are wide, and she rocks rapidly back and forth. She's still in a sinus rhythm, but her heartrate is up to 110, and she's breathing fast. Her lower jaw is pulled laterally as far to the left as it can go, confirming the husband's choice of words in his description that "her face just pulled to the left."
Somewhat relieved, I feel her tight muscles displacing her lower jaw radically to the left. "Can you move your jaw?"
She shakes her head and tries to talk, but her voice is throaty, and her articulation is predictably muddled. "Is there anything else that feels wrong to you right now, other than your jaw being locked off to the side like this, making it hard for you to talk?"
She looks at me and shakes her head, mumbling a garbled "no."
"Patti, I can see you're really anxious. This doesn't look like a stroke or a seizure. I think it's a much lesser evil. Try to relax while I get the doctor in here to look at you."
Dr. Spicer agrees that her presentation is consistent with a dystonic reaction causing a spasm of her jaw, lips, and tongue muscles. She's allergic to Benadryl, and, after considering Cogentin, he gives me a verbal order for 0.5 mg of IV Ativan. Her symptoms resolve rapidly, and, instead of being sleepy, she's just loopy enough to be happy and fun as we process her admission and move her to the observation unit.
Patti's case is interesting for a couple of reasons. In looking for a potential cause, the most likely culprit appears to be her carbamazepine. They said 'no' when I asked about any new medications, but it turns out that her husband had changed jobs two months ago, forcing a change in insurance and doctors. The new doctor took her off Dilantin, which she had taken for years without incident, and put her on carbamazepine. The headaches had started a few days later, but they hadn't made the connection between the medication change and the headaches until we explored the timing together. Usually, a dystonic reaction happens after the first dose of a new medication or after an increase in dosage, neither of which applied in Patti's case, unless she had accidentally taken extra medication. We add a carbamazepine level to her labs, and the result comes back a little over the high end of the therapeutic range.
Acute dystonic reactions are relatively rare in our flow of ER patients. Acute dystonic reactions to carbamazepine are also rare. Carbamazepine is sometimes prescribed to treat dystonia from other causes. The real key to the story was the husband's description that "her face pulled to the left." More specifically, just her jaw pulled to the left, but he was accurate in describing something that didn't sound like facial droop. (Try looking in the mirror and alternate between using your facial muscles to pull only your cheek or your jaw laterally. It's easy to see how he got his description.)
It's unfortunate for Patti that she became one more causality of a system which forces changes in medical care because of a change in employment. The good news: there's no facial droop, no stroke, and no seizure. The simple longer-term fix for drug induced acute dystonic reactions is to discontinue the offending agent.
About RobbiRN, RN
I'm just an ER RN by choice, a dancer, a traveler, a lover of the beach and a published author as Robbi Hartford.
Joined: Dec '16; Posts: 149; Likes: 780
ER RN; from FL , US
Specialty: 24 year(s) of experience in ERJun 21Joined: Oct '08; Posts: 2,083; Likes: 10,117Saw this involving a different medication which the patient had not used as ordered. Not an intentional OD, just thought it wasn't working quickly enough so took additional pills in effort to get it to work faster. Physical findings were present at initial assessment and until intervention, then rapidly resolved.
Bizarre, but now that I've seen it, it definitely doesn't look like other badness; I would recognize or suspect if I saw it again.
Thanks for the article.